My subject for today is pills. I hate pills. A goal of mine at one time was to live out my days on this planet without popping a handful of pills every night.
And for a good long while I thought I was going to make it. When I celebrated my 80th birthday I wasn’t taking a pill of any kind, and feeling pretty fair.
Then, not long afterward, everything began crumbling. Unraveling. Falling apart. Caving in. Fading out or drying up.
So here I am now a pill popper. I don’t like it, but I’ve been convinced that I’ve got to swallow these pills if I intend to keep on keeping on.
You’ve noticed, I guess, that when you have a prescription filled nowadays you don’t just get a bottle of pills. You also get a piece of literature, showing lots of small print.
Do you ever read that stuff? It tells you the purpose of the pills and whether you need to take them with water or food or on an empty stomach. Tells you what to do if you miss a dose. Sometimes tells you whether you can keep on having a toddy or two along with the pills.
But a significant part of this scoop describes the possible side effects of the medicine.
Lately I’ve been studying the small print that comes with my pills, and I’ve made some notes about their side effects. Never mind what medicine is hidden in these pills, or what symptoms it’s supposed to relieve. We’re interested here in side effects.
Pill 1 – This is the first of five pills I swallow daily. Its possible side effects include headache, upset stomach and the increased risk of liver problems. Plus both constipation and diarrhea, which I find somewhat astonishing.
Pill 2 – In addition to its intended effect, this one can cause chest pain and fainting.
Pill 3 – This one also can cause chest pain, plus difficulty in breathing and a skin rash.
Pill 4 – Here we get swelling of the lips and face, muscle soreness and a decrease in something called “sex drive,” whatever that is.
Pill 5 – I’ve saved this one for last because it’s a gold-medal winner for side effects. They include upset stomach, back pain, cough, fever, stuffy nose, earache, menstrual cramps, shortness of breath, swelling of ankles and feet, jaundice, sleeplessness, anxiety and nervousness.
Also possible dizziness, so I’m told that while I take this pill I should use caution when engaging in activities that require alertness. (Yeah, like driving a pickup in traffic. Or walking across a Houston street.)
The literature says here that No. 5 also could impair my thinking. That one could be a disadvantage when performing such activities as taking five pills daily without taking the same one twice. Or writing a newspaper column.
I was struck by this sentence in the literature that came with one of my pills: “Remember that your doctor has prescribed this medicine because he or she has judged that the benefit to you is greater than the risk of side effects.”
Right, and I bet it’s a close call sometimes.
I’m cautioned to remember that these are only possible side effects, and I mustn’t expect that they’ll all descend on me like a lightning bolt quick as I swallow a pill.
Well, I do hope not. If I took No. 5 and suddenly suffered all the mischief credited to that little bomb, I wouldn’t even bother to call 911.
Am I feeling side effects from all these pills? How would I know? What I’m feeling may be the normal side effects of being old. I was feeling a lot of those effects before I ever started on the pills.
Some days I suspect I’m taking No. 2 to treat the side effects of No. 4, and then other days I try to remember how I was feeling before I began the pills. Could I stop them all without feeling any worse?
Maybe the greatest puzzlement about all this is that sometimes the pill you take, say, for anxiety, has anxiety as a side effect.
I do understand why the pill makes you want to know about all those effects. Say you have the earache and you buy a pill to treat it. Pill makes the earache go away but it also makes your foot swell up. So you complain to the pill maker and he says:
“Read the literature. Didn’t we tell you that the pill might make your foot swell up?”